Nov 20, 2013
Some Antibiotics and Calcium Channel Blockers Should Not Be Taken Together
New electronic prescription programs may prevent harmful drug interactions potentially lowering health care costs and mortality rates.
A recent study by the London Health Sciences Centre and the University of Western Ontario suggested that as more pharmaceuticals are being produced, the awareness that doctors have with drug-drug interactions has lowered. This has been a rising concern for The American Society for Nephrology at medical facilities administering both the antibiotic clarithromycin with antihypertensive calcium-channel blockers to patients.
This study indicates that over 50% of patients prescribed the antibiotic were already taking a calcium-channel blocker- a very alarming number. A warning from the US Food and Drug Administration states that "serious adverse reactions have been reported in patients taking clarithromycin concomitantly with CYP3A4 substrates, which includes hypotension with calcium-channel blockers metabolized by CYP3A4 (such as verapamil, amlodipine, diltiazem)."
It may be that doctors and pharmacists are unaware of the potentially hazardous outcome of mixing these two prescriptions or underestimate the risks. The good news is like this interaction and like many others, it is preventable. Thanks to new
technology, electronic prescription programs are being implemented that log a patient's current medications, dosages, and medical info, along with information of drug-drug interaction risks- and can prompt the application user of these. This technology can be accessible on computers and mobile phones making it more versatile than ever.
For the full article visit http://www.medscape.com/viewarticle/814306
Antibiotic and Calcium-Channel Blocker a Fatal Combination
Kidney Week 2013: The American Society of Nephrology 46th Annual Meeting. Abstract SA-PO031. Presented November 9, 2013.
Deborah Wiancek, N.D. Riverwalk Natural Health Clinic www.healthref.com